Alert archive / North Carolina / Flash Flood Warnings in 2003

Flash Flood Warning 3, NWS Newport/Morehead City, NC

June 18, 2003Duplin County, North Carolina

NWS Newport/Morehead City, NC issued this flash flood warning at Jun 18, 2003, 5:40 PM EDT for Duplin County, North Carolina. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 18, 2003, 5:40 PM EDT (21:40 UTC)
Expired
Jun 18, 2003, 7:30 PM EDT
In force
110 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Duplin County, NC

The radar

The Raleigh/Durham radar (KRAX), 96 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2003-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 745 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2003-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
745 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KMHX 182140
FFWMHX
NCC061-182330-

BULLETIN - EAS ACTIVATION REQUIRED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
540 PM EDT WED JUN 18 2003

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DUPLIN COUNTY IN EASTERN NORTH CAROLINA

* UNTIL 730 PM EDT

* AT 530 PM EDT...LOCAL LAW ENFORCEMENT REPORTED FLOODED ROADS       
  OVER SOUTHERN AND CENTRAL SECTIONS OF DUPLIN COUNTY. DOPPLER RADAR 
  INDICATED RAINFALL TOTALS OF 3 TO 6 INCHES BETWEEN ROSE HILL AND   
  BEULAVILLE. THE HEAVIEST RAIN WAS MOVING OVER NORTHERN SECTIONS OF 
  THE COUNTY BUT FLASH FLOODING WILL LIKELY CONTINUE FOR 1 TO 2      
  HOURS. 

* FLOODING CAN BE EXPECTED IN AND AROUND...
   KENANSVILLE.
   WARSAW.
   KORNEGAY.
   BOWDENS...AND...ALBERTSON.
   FAISON...AND...BEAUTANCUS.
   CALYPSO.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...AND ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF
CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY FOR
RELAY TO THE NATIONAL WEATHER SERVICE.

$$

LAT...LON 3473 7816 3473 7768 3496 7768 3517 7780
          3517 7816

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 18, 3:23 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 18, 3:23 PM EDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
323 PM EDT WED JUN 18 2003

SFC WV HAS FORMED ON WRM FNT ACRS NRN PORTIONS OF CWA. FNT SHUD CONT
TO LIFT OUT AND BE OUT OF CWA BY BEGINNING OF TNGT PD. A FEW SHWRS
HV POPPED UP IN JUICY AMS ALNG CBRZ. MR SHWRS TO OUR SW GETTING RDY
TO MV INTO AREA. WAS XPCTG A LTL MR CNVCTV ACTVTY...BUT MAYBE THAT
WL HAPPEN LTR AS SAT PIX SHOWG SUM BRKS IN CLDS WHICH WL ALLOW FOR
MR DESTBLZATN.

UPR LO THAT HAS BEEN SITTING OVR THE TX AREA PAST FEW DAZ WL FINALLY
BE LIFTG OUT DURING THIS FP. PIECES OF ENERGY WL CONT TO SHOOT AHD
OF THIS LOW TO OVR CWA. SFC LO CRRNTLY OVR GRTLKS RGN WL STRT TO DPN
AS UPR LO LIFTS OUT. IT WL PUSH A FNT THRU THE AREA ON FRI AS ANTHR
WV FORMS ON IT IN THE WAKE OF A 3H JET. FNT NOT IN ANY BIG HURRY TO
MV OUT OF AREA AS 5H LO STARTS TO DPN TO OUR NW. GFS HAS FRNT
FINALLY MVG OUT TO SEA FRI NGT. THIS IS AT THE END OF THE ETA TM
PD...BUT IT APPRS THE ETA DOESNT BRING IT THRU AS FAST. ENSEMBLES
SPPRT GFS SOLN. PW/S RMN ABV 2 INCHS THRU THE WK. LI/S ARE MRGNL AND
CAPES NOT TOO IMPRSV TIL THU NGT. HWVR WL CONT MNTN OF TSTMS ALNG WI
RAIN. NOT MUCH TO KEY ON TO AVOID BROADBRUSHG POP FCST. WL HV BEST
CHCS ON FRI ASSCTD WI FRNT. PRETTY GUD CHCS TNGT AND TMRW WI 5H VORT
KPG THINGS STIRRED UP.

SUN-WED...GFS INDICATG SUM WRAP ARND ENERGY ON SUN IN NRN PORTIONS
OF CWA AS ANTHR SFC SURGE PUSHS THRU. HWVR WL KP IT DRY FOR NOW. DP
SFC LO LIFTG OUT SUN WI LO LVL FLO BCMG NW...DRYG US OUT. SFC FLO
BCMS SW ON MON. RDG AT THE SFC AND ALOFT WL KP US DRY THRU MUCH OF
NXT WK.

MARINE: WILL GO WITH GFS SOLUTION AS APPEARS ETA TOO SLOW TO PUSH
SFC LOW AND FRONT OFF COAST EVEN WITH UPR LOW STALLING OVER VA.
SWELL HAS DIMINISHED ALONG COAST AND LATEST GUIDANCE DELAYS SCA
WINDS AND SEAS UNTIL LATE THU...THUS PLAN ON SCEC FOR COASTAL WATERS
TONIGHT AND ADVERTISING SCA THU/THU NIGHT. DIMINISHING CONDITIONS
FRI AS FRONT APPROACHES...THEN SHFIT TO N-NE FRI NIGHT AND SAT.

.MHX...NONE.

CGG/JBM
Hazardous weather outlook, Jun 18, 4:55 AM EDT, 12 hours 45 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-181045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
455 AM EDT WED JUN 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES OF RAINFALL.

.DAYS THURSDAY THROUGH TUESDAY...
NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED TONIGHT WITH SCATTERED
HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE THURSDAY AND THURSDAY NIGHT AS A
COLD FRONT APPROACHES THURSDAY THEN MOVES ACROSS LATE THURSDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JAC

In the hours before

Local storm report, Jun 18, 5:17 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
0517 PM EDT WED JUN 18 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    NEW BERN                  NC   FLOOD
06/18/03   CRAVEN                         8 INCHES OF WATER OVER
                                          MCCARTHY BOULEVARD CAUSING
                                          TRAFFIC DELAYS.

JBM

Nearby

Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.